Back to Ask the Diabetes Team Ask the Diabetes Team

From Lincoln, Nebraska, USA:

Our 9-year-old son was diagnosed almost 2 years ago with Type 1. We are struggling with morning high blood glucose readings. He's on Humalog and NPH, and I can almost always get normal readings for lunch, supper and bedtime by adjusting his morning and supper injections. We suspected nighttime lows and rebounds, and started checking more frequently at night, which did confirm our fears and his bedtime insulin was reduced, by about 30%. We had a couple good morning readings, but they are back up again, and even though I'm checking at midnight and 2:30 A.M., and again at 4:15 A.M. (roughly), I can't seem to catch any lows. His current dosages are 1-3 H & 15 1/2 NPH at breakfast, 2-3 H at supper, and about 10 NPH at bedtime (we had been up to 17 NPH bedtime during a time a few weeks ago when he had a cold).

My biggest concern is that he is scheduled to receive a pump in a few weeks, and we need to get this bedtime dosage figured out by then, don't we? His latest A1c was 8.8%, even though his meter reading average was 150, so the endocrinologist suspected nighttime lows and rebounding as well. Where am I missing it?


If your son is scheduled to start pumping in a few weeks, I would just do the best you can for now on the bedtime NPH. Try to prevent lows and extremely high morning readings. You will not need to settle this before the pump, as the pump will likely take care of this problem. You will be monitoring overnight to assess your child's basal needs, and adjusting the basal rate accordingly. Best wishes with your pump start. Although you'll probably be very tired the first week of the pump start, you'll likely be very happy as well.


Original posting 3 Jun 1999
Posted to Hyperglycemia and DKA and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.